Hail, Trinity
- When
- July 25, 6:10 PM PST to 6:40 PM PST
- Where
- Trinity County, 1.73 mi NW of Junction City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -123.070
Thunderstorms formed over the mountains of northwest California during the afternoon and evening of July 25th and 26th, and produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EKA wrote it up.
Thunderstorms formed over the mountains of northwest California during the afternoon and evening of July 25th and 26th, and produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Jul 25, 2:42 PM PST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Eureka CA 342 PM PDT Tue Jul 25 2017 .SYNOPSIS...An upper-level low will continue to bring a chance of thunderstorms to portions of northwestern California through Wednesday. For the remainder of the week, high pressure will regain control of our weather, bringing dry weather and warming temperature for the interior. The coastal areas will continue to see night and morning clouds. && .Short Term (Through Thursday)...An upper level low near Point Arena is bringing some monsoonal moisture to the area. This bringing some thunderstorms to northern Trinity county. Lapse rates are good, over 8C/Km. The best instability looks to be over Siskiyou and eastern Del Norte county. The storm motion is from the east to the west. This may allow some showers or thunderstorms to drift this way later in the afternoon. The showers have diminished as of 3pm, but there is another weak wave that may increase the coverage early this evening. The CU over the Yolla Bolla's is fairly widespread, but so far not very deep. It still has the potential for a few showers. The model soundings show a deep inverted V type sounding. This brings the potential for downburst winds. Tonight another vortmax is expected to move around the low. This will increase instability in northern Humboldt and Del Norte counties. MU Cape values of over 900 j/kg are shown on the GFS. This should be enough to bring some nocturnal showers and thunderstorms to this area once again. Wednesday the upper level low starts to move out of the area. Once any lingering morning thunderstorms diminish there may not be anymore storms. High pressure starts to build back in late in the day which will likely help keep most convection in Siskiyou county. This will need to be watched however, because if the upper level low is slow to move out of the area there is the potential for a few more thunderstorms. The night and morning coastal clouds are expected to persist. Temperatures inland will continue to be near normal. Thursday the low pressure pulls out of the area and heights build over the area. This will warm temperature a few more degrees. Dry weather is expected. The stratus is expected to pull back to the coast or just off the coast in the afternoon. MKK .LONG TERM.../Thursday evening through Monday night/ Hot weather in store for the interior through early next week, with highs in the low triple digits in Weaverville area, and highs near 100 degrees in Ukiah. The long term forecast period will start with rising 500 mb heights, as the upper level ridge tries to build into NW California from the south. The height rise will be subtle, however, as there is an upper level trough holding strong over Gulf of Alaska. There will be no precipitation potential through the weekend into early next week. Don't really expect the weather pattern to change much in this typical summer weather pattern. Hot and dry inland, marine stratus along the coast. Changes to the previous forecast package is minor. && .AVIATION...The situation along the North Coast remained quite persistent and not so exciting as marine stratus continued...even stretching into local coastal valleys. The marine layer was more shallow this morning and a tad bit more stubborn. However, a brief thunderstorm did bring some exuberance to the coast near Orick as some convection move from the East. Distant lightning was reported at both ACV & CEC airports. Some convective activity is possible mostly north of ACV today. Also, the trend of partial afternoon/evening clearing of stratus expected before low clouds once again return and straddle the coast overnight. Inland aviation concerns: Inland mountain & valley areas will stay mostly VFR with some isolated convective activity expected...especially north of HWY 36. For UKI, FEW-SCT morning stratus may creep to the periphery of the airport as a southerly flow continues. && .MARINE...Summertime maritime pattern will continue over NW California waters through the end of the work week into the weekend. We have a semi-permanent ridge of high pressure set up over the East Pacific, and a thermal low over Central Valley. The combined weather systems will generate north winds over the waters through the forecast period. The north winds, however, are not expected to be exceptionally strong. There is a broad upper level trough over Gulf of Alaska, and this has a surface low reflection over the Gulf of Alaska. This low pressure system helps to keep the tightest pressure gradient offshore, so do not expect gale conditions over NW CA waters. Seas are expected to remain fairly steep and elevated for the outer waters through the work week. There will be a healthy northerly wind waves, bringing wave heights of around 8 feet to the outer waters. For the inner waters, wave heights will be around 4 to 6 feet. Have extended the small craft advisory for outer waters to continue through Thursday evening. Otherwise, changes to the previous forecast package is minor. && FIRE WEATHER...The main concern lies with our thunderstorm potential over the next couple of days. Dangerous cloud to ground lightning and erratic wind patterns near thunderstorms will be the main fire weather concern. The good news is moisture will continue to increase through Wednesday. For the remainder of the week, dry conditions are expected for all of our neck of the woods with increasing afternoon highs and lower relative minimum humidities expected. /PD && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS... Small Craft Advisory until 5 PM PDT Thursday for PZZ470. Small Craft Advisory until 9 PM PDT Thursday for PZZ475. && Visit us at http://www.weather.gov/eureka Follow us on Facebook and Twitter at: http://www.facebook.com/NWSEureka http://www.twitter.com/nwseureka For forecast zone information see the forecast zone map online: http://www.weather.gov/eureka/zonemap.png
Hazardous Weather Outlook National Weather Service Eureka CA 356 AM PDT Tue Jul 25 2017 CAZ101-103-106-261100- Coastal Del Norte-Northern Humboldt Coast-Southern Humboldt Interior- 356 AM PDT Tue Jul 25 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Isolated thunderstorms may develop this afternoon and evening...mainly easy of a line from eureka to Garberville. The main storm hazards will be dangerous cloud to ground lightning, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather to the National Weather Service in Eureka. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105-107-108-111-261100- Del Norte Interior-Northern Humboldt Interior-Northern Trinity- Southern Trinity-Northeastern Mendocino Interior- 356 AM PDT Tue Jul 25 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Isolated thunderstorms may develop this afternoon and tonight, mainly east of an Orick, to Dinsmore, to Ruth line. The main storm hazards will be dangerous cloud to ground lightning, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may also develop Wednesday afternoon and evening, east of a Weitchpec to Forest Glen line. The main storm hazards will be dangerous cloud to ground lightning, gusty winds, and small hail. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather to the National Weather Service in Eureka. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ104-109-110-112-113-261100- Southwestern Humboldt-Mendocino Coast- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 356 AM PDT Tue Jul 25 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather to the National Weather Service in Eureka. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
Special Weather Statement
National Weather Service Eureka CA
250 PM PDT TUE JUL 25 2017
CAZ105-107-252215-
Northern Humboldt Interior CA-Northern Trinity CA-
250 PM PDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 315 PM PDT...
At 249 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Nordheimer Campground, or 12 miles southeast of
Orleans, moving west at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Willow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4123 12345 4122 12343 4121 12344 4120 12342
4118 12341 4117 12339 4115 12338 4116 12335
4114 12332 4107 12331 4098 12364 4124 12369
TIME...MOT...LOC 2149Z 082DEG 10KT 4114 12343
MKKSpecial Weather Statement
National Weather Service Eureka CA
638 PM PDT TUE JUL 25 2017
CAZ105-260215-
Northern Humboldt Interior CA-
638 PM PDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 715 PM PDT...
At 636 PM PDT, Doppler radar was tracking a strong thunderstorm over
Orleans, moving west at 25 mph.
Penny to dime size hail and winds up to 30 mph will be possible with
this storm.
Locations impacted include...
Orleans.
LAT...LON 4136 12348 4133 12348 4132 12347 4124 12345
4124 12346 4122 12344 4120 12355 4134 12359
TIME...MOT...LOC 0136Z 071DEG 22KT 4128 12349
KRSpecial Weather Statement National Weather Service Eureka CA 709 PM PDT TUE JUL 25 2017 CAZ105-260230- Northern Humboldt Interior CA- 709 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY UNTIL 730 PM PDT... At 709 PM PDT, Doppler radar was tracking a strong thunderstorm near Orleans, moving west at 25 mph. Penny to dime size hail and winds up to 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Humboldt County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4137 12354 4124 12353 4124 12367 4135 12367 TIME...MOT...LOC 0209Z 085DEG 21KT 4129 12362 KR
The Eureka (Bunker Hill) radar (KBHX), 107 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718336, 718334.